Possible amlodipine-induced hepatotoxicity after stem cell transplant

Ann Pharmacother. 2015 Jan;49(1):135-9. doi: 10.1177/1060028014552820. Epub 2014 Sep 19.

Abstract

Objective: To report the occurrence of hepatotoxicity in a patient initiated on amlodipine. A review of other reports of amlodipine hepatotoxicity is also provided.

Case summary: A 34-year-old patient was admitted for worsening gastrointestinal graft versus host disease 100 days after an allogeneic stem cell transplant and treated with high-dose systemic steroids. Amlodipine was started for steroid-induced hypertension; 11 days after its initiation, alanine aminotransferase and aspartate aminotransferase peaked at 630 and 421 IU/L, respectively. Total bilirubin and alkaline phosphatase remained normal. A liver biopsy interpreted the liver injury as being possibly drug induced. Amlodipine, the most recently added medication, was discontinued, and transaminases trended down to normal within 2 weeks.

Discussion: Allogeneic stem cell transplant patients are often prescribed many medications that carry the risk of hepatotoxicity. Amlodipine, ondansetron, and tacrolimus all have literature support for hepatotoxicity. Amlodipine, however, was the only agent for which initiation and discontinuation followed the acute rise and fall of liver transaminases. An objective causality assessment for liver toxicity, the RUCAM, revealed that the elevation in transaminases was "possible" drug toxicity caused by amlodipine. The package insert and other case reports of amlodipine hepatotoxicity suggest that it can occur both in the acute and chronic setting, and the injury is characterized as either cholestatic or hepatocellular.

Conclusion: Amlodipine is a commonly used agent in allogeneic stem cell transplant patients. As the first published case in a hematopoietic stem cell transplantation patient, it brings to light a rare, yet important, event of which clinicians should be aware when caring for patients on this agent.

Keywords: adverse drug reaction; antihypertensives; drug-related problems; hepatotoxicity; transplantation.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Alanine Transaminase / blood
  • Amlodipine / adverse effects*
  • Antihypertensive Agents / adverse effects*
  • Aspartate Aminotransferases / blood
  • Chemical and Drug Induced Liver Injury / etiology*
  • Graft vs Host Disease / drug therapy
  • Hematopoietic Stem Cell Transplantation
  • Humans
  • Hypertension / chemically induced
  • Hypertension / drug therapy
  • Liver Function Tests
  • Male
  • Methylprednisolone / adverse effects
  • Prednisone / adverse effects

Substances

  • Antihypertensive Agents
  • Amlodipine
  • Aspartate Aminotransferases
  • Alanine Transaminase
  • Prednisone
  • Methylprednisolone